Drugs Versus Bad Dog Behavior
Dog turns aggressive after a year on prednisone and pancreatic enzyme powder.
Jon Geller, DVM |
Posted: Mon Jan 17 00:00:00 PST 2005
Q. My dog was diagnosed with a pancreatic disorder at this time last year and put on 15 mg. of prednisone a day, two derm caps a day, and two teaspoons of pancreatic enzyme powder twice a day. In the year that's passed, my calm, gentle, no-bark dog has become an aggressive beast. She barks and lunges at people and dogs, seemingly without provocation. My question is could the medications be contributing to her aggressiveness? Our vet is cutting the dose of prednisone by half due to her good health. I so hope that this helps as our trainer is worried, as am I, that she'll be biting next. I welcome your thoughts.
A. I am very sorry to hear about your dog's behavioral change. Without knowing more, I doubt the medications are related to her aggressiveness. Behavior changes in dogs sometimes can be related to painful medical conditions, such as arthritis or dental pain. Another possibility would be a brain tumor.
Your dog most likely will need to continue on the pancreatic enzyme supplements for life. Prednisone is a powerful drug with many long-term side effects, so I am glad your veterinarian is cutting the dose back. Make sure follow-up blood work is done to check on potential damage to your dog's liver.
If things don't improve, I would consider consulting with a veterinarian who is board-certified in small animal behavior. This is a relatively new specialty in veterinary medicine, but is a very important one, since many dogs are euthanized due to behavior problems. This specialist will work with your regular veterinarian to rule out a medical cause of the aggressiveness, and then come up with a plan to change behavior.
Jon Geller, DVM
- Get More Advice From Dr. Geller -
Give us your opinion on Drugs Versus Bad Dog Behavior
Login to get points for commenting or write your comment below
Get New Captcha